It sounds like it could be the result of Atropine or Scopolamine toxicity, since one of the classic side effects is a dry mouth. Does the patient still have post-oral secretions, and if not, is he still getting the Atropine? Maybe the family needs some education about medication administration and when and when not to give meds. Sometimes families get the idea that if a med is effective for a symptom, then the more the better, even after the symptom is resolved or greatly decreased. It might be a good idea to review the patient's medication schedule with the family, just in case.
As far as end of life secretions being more stressful for the family than for the patient, I think there is some truth to that, because hearing a "death rattle" is very disturbing to family members who don't want to see their loved one suffer and equate the rattling respirations with suffering, even if the patient is actually quite comfortable. However, if the secretions are making it difficult for the patient to breathe, then it is a comfort care issue for the patient as well, and the secretions should be controlled. Do we ever give Atropine, Scop, or Levsin to alleviate the family's suffering instead of the patient's? Most likely we do, but part of end of life care, to me anyway, is to bring comfort to the patient's family as well as the patient. Of course, if it is an extreme case such as the one that you described here, than there has to be a balance between comforting the family and keeping the patient comfortable, and having a dried, stiff uvula doesn't sound very comfortable to me.